Alert archive / Alabama / Special Marine Warnings in 2021

Special Marine Warning 103, NWS Mobile, AL

April 16, 2021

NWS Mobile, AL issued this special marine warning at Apr 16, 2021, 6:19 AM CDT. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2021, 6:19 AM CDT (11:19 UTC)
Expired
Apr 16, 2021, 7:30 AM CDT
In force
71 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Eglin Afb radar (KEVX), 142 km from the middle of the area, began a volume at 11:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 11.3 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2021-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2021-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

432 
WHUS54 KMOB 161119
SMWMOB
GMZ675-161245-
/O.NEW.KMOB.MA.W.0103.210416T1119Z-210416T1245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Mobile AL
619 AM CDT Fri Apr 16 2021

The National Weather Service in Mobile has issued a

* Special Marine Warning for...
  Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to
  60 NM...

* Until 745 AM CDT.

* At 619 AM CDT, a strong thunderstorm was located 34 nm south of
  Oriskany Reef, or 55 nm southeast of Pensacola Pass, moving east at
  20 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* The strong thunderstorm will remain over mainly open waters.

LAT...LON 2952 8703 2975 8640 2948 8640 2934 8696
TIME...MOT...LOC 1119Z 250DEG 18KT 2947 8687 

HAIL...0.00IN
WIND...>34KTS

$$
2 follow-up statements
904 
FZUS74 KMOB 161134
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
634 AM CDT Fri Apr 16 2021

GMZ675-161245-
/O.CON.KMOB.MA.W.0103.000000T0000Z-210416T1245Z/
634 AM CDT Fri Apr 16 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 745 AM CDT...

For the following areas...
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...

At 634 AM CDT, a severe thunderstorm was located 31 nm southwest of
Okaloosa Deep Water Reef, or 55 nm south of Mary Esther, moving east
at 20 knots.

HAZARD...Wind gusts to nearly 50 knots and large destructive hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves. Large hail could result in personal 
         injury and significant structural damage.

The severe thunderstorm will remain over mainly open waters.

LAT...LON 2955 8691 2975 8640 2948 8640 2937 8685
TIME...MOT...LOC 1134Z 250DEG 18KT 2950 8679 

HAIL...>2.0IN
WIND...49KTS

$$
500 
FZUS74 KMOB 161230
MWSMOB

Marine Weather Statement
National Weather Service Mobile AL
730 AM CDT Fri Apr 16 2021

GMZ675-161239-
/O.CAN.KMOB.MA.W.0103.000000T0000Z-210416T1245Z/
730 AM CDT Fri Apr 16 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Waters from Okaloosa-Walton County Line to Pensacola FL from 20 to 60
NM...

The thunderstorm has moved out of the warned area and no longer 
poses a significant threat to boaters.

LAT...LON 2955 8691 2975 8640 2948 8640 2937 8685
TIME...MOT...LOC 1227Z 250DEG 18KT 2960 8649 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special marine warning went out at Apr 16, 4:52 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 16, 4:52 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
452 AM CDT Fri Apr 16 2021

.NEAR TERM UPDATE /Now Through Saturday/...The active weather
pattern will remain in place through the first part of this
weekend. A surface boundary is currently positioned offshore in
the northern Gulf of Mexico, just south of our marine zones. A
moderately unstable airmass, characterized by MUCAPES greater than
1000j/kg and mid level lapse rates greater than 7.0c/km, is
emanating north up and over a near surface stable layer that is
in place along the north central Gulf Coast. This continues to
supply a zone of elevated instability that extends north of the
surface front and currently resides across southern Louisiana into
east Texas early this morning. A modest low level jet on the
order of 25-30 kts is nosing into southeast Texas and southwest
Louisiana (per latest KLCH VAD profiler) early this morning in
advance of a low amplitude shortwave moving east in mainly zonal
flow aloft.

This has resulted in a cluster of showers and elevated
thunderstorms that have developed along the nose of the low level
jet, where 850mb frontogenesis is currently maximized. This
cluster of showers and thunderstorms will continue to develop
southeast along this axis which also denotes the separation of
greater elevated instability that resides along and south of the
850mb front and is feeding the ongoing convection. This activity
may spread into southern portions of southeast Mississippi and
coastal southwest Alabama later this morning and then spread east
into the western Florida Panhandle later this morning into early
afternoon. The best elevated instability may advect near the
immediate coast of Alabama later this morning and with deep layer
shear on the order of 60-70 kts, a few elevated supercells with a
large hail threat cannot be ruled out along the immediate Alabama
coastline and more likely across our offshore coastal waters
later this morning and spreading east later today. This threat
will be closely monitored through the day.

There will likely be a break in the rain and storm activity later
today before another shortwave moves towards the area later this
evening and overnight. A weak surface low pressure system will
develop tonight south of the Louisiana coast along the stalled
surface front over the northern Gulf. This low should then lift
east-northeast towards coastal Mississippi and Alabama by Saturday
morning. As this occurs, a warm front extending east of the
surface low will advance northward towards the coast by sunrise
and may continue to advance inland across coastal Alabama and the
western Florida Panhandle by later Saturday morning. There remains
some uncertainty regarding how far north the surface warm front
will advance due to the potential for widespread elevated
convection north of the front reinforcing the near surface stable
layer due to lack of stronger low level flow.

Widespread showers and thunderstorms should be ongoing by later
this evening along and north of the frontal zone. Adequate
elevated instability on the order of 500-1000j/kg should spread
northward later tonight in the zone of greatest moisture advection
into far southeast Mississippi, coastal Alabama, and eventually
the western Florida Panhandle. This elevated instability combined
with deep layer shear through this unstable layer on the order of
60-70 kts should support an overnight threat for a few elevated
severe thunderstorms capable of marginally severe hail. A limiting
factor to a more prolific hail event appears to be weaker than
preferred mid level lapse rates between 6.0-6.5c/km.

By later Saturday morning, if the surface warm front can advance
northward onto the coast, then there would be an increasing threat
for surface based storms that could support some damaging wind
gusts and isolated tornadoes. Again, this is highly dependent upon
how far north the warm front reaches and if it can move inland
along the coast. Any severe threat Saturday morning would diminish
with time as the low pressure moves further east-northeast and the
better forcing moves east as well. A trailing frontal boundary
will extend southwestward behind the departing low and will
likely remain stalled just offshore. Additional shower and
thunderstorm activity may again develop by late Saturday afternoon
in the vicinity of the stalled front as another shortwave impulse
approaches in southwest flow aloft. Any of these storms should
again be mainly elevated in nature. /JLH

&&

.SHORT TERM /Saturday night Through Sunday night/...Zonal upper flow
over the Southeast will begin to slowly shift south late Sunday
through Monday as a series of stronger shortwaves move along the
northern edge of the zonal flow. A cold front positioned south of
the northern Gulf coast shifts slowly south in response to the
shifting upper pattern. A series of weaker shortwaves move through
the zonal flow, bringing several rounds of isentropic upglide
rain showers along with embedded thunderstorms to the forecast
area. Sunday afternoon on, the rain has generally shifted south of
the coast. A bit stronger shortwave moving though the flow
creates stronger upglide over the northern Gulf, with a small
chance of rain late Sunday night into early Monday morning for
coastal areas.

Drier and somewhat cooler air will shift south over the forecast
area through the Short Term. With more heating as the forecast area
begins to see more sun, high temperatures see an upward trend, but
remain generally below seasonal norms. Low to mid 70s expected each
day. With increasingly clear skies, temperatures will see a downward
trend into the coming week. Low temperatures ranging from around 50
to near 60 saturday night drop into the mid 40s to low 50s Sunday
night. More passing shortwave energy moves over the Southeast Monday
night into Tuesday, with increasing cloud cover limiting overnight
radiational cooling and bringing an uptick in low temperatures. Low
temperatures in the upper 40s to low 50s expected Monday night.

Looking at any water issues or severe weather in the Short Term,
with the surface front south of the coast, any surface based
convection will be limited to mainly the marine portion of the
forecast area Sunday evening, with the surface front south of the
coast. Any northward shift of the front's position may result in
coastal areas seeing damaging winds or a brief tornado, but at this
point, the chance is small. Looking at model soundings along the
coast, elevated instability and mid level lapse rates remain modest.
Strong thunderstorms and large hail are not indicated for any land
portions of the forecast area at this time. Ponding of water may be
an issue, mainly south of I-10, with training, west-to-east
moving cells a possibility later Saturday night into early Sunday
morning. The highlighted area is east of Mobile Bay, an area that
has not received the heavier rains the last few days, but may in
the Friday through Saturday time frame. At this point, there
appears to be sufficient time between the rain expected today and
tonight for any accumulations to drain away. Will continue to
monitor. /16

&&

.EXTENDED TERM /Monday Through Thursday/...Zonal to slight
southwesterly flow will continue through the extended period with
overall split flow over top of the area. Relief from the endless
active pattern seems possible by early to mid next week as the
final shortwave moves through the upper flow. This shortwave will
quickly progress from west to east on Tuesday into Wednesday. At
the surface the stalled boundary will continue to linger off the
coast and slowly drift northward towards the coast. Showers and a
few storms could be possible near the coast on Monday and into
Tuesday. By Tuesday evening the upper shortwave will move east of
the area allowing for drier northwesterly flow to enter the area,
at least for a few days that is. We should dry out for Wednesday
and Thursday. Unfortunately, we can't go a couple of days without
the chance of rain and storms. The next system will be loading up
over the western US; however, there is some discrepancies in the
timing. Rain and thunderstorms will certainly be possible but
since confidence on exact timing and location rain chances will
remain lower until details become clearer.

Temperatures will remain mild throughout the period with highs
mainly in the upper 70s and low in the mid 50s on the "cool" side of
the boundary. The main thing keeping high temperatures down will be
cloud cover with each passing shortwave. Highs will likely begin to
climb by the end of the week as cloud cover decreases and more
southerly flow begins to return to the area. BB/03

&&

.MARINE...Moderate offshore flow will continue today with continued
long period swells approaching the coast despite the offshore flow.
Onshore flow returns Friday into Saturday morning before another
cold front passes through the marine zones Saturday, shifting onshore
flow back to offshore flow Saturday night into Sunday. Several rounds
of showers and thunderstorms can be expected into the weekend.
/JLH

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late Sunday night for ALZ265-266.

     Flash Flood Watch from this evening through Saturday afternoon
     for ALZ052-261-263-265.

FL...High Rip Current Risk through late Sunday night for FLZ202-204-
     206.

MS...Flash Flood Watch from this evening through Saturday afternoon
     for MSZ075-076-078-079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 6:46 AM CDTSpecial Marine WarningMOB9 min
Apr 16, 8:19 AM CDTSpecial Marine WarningMOB41 min
Apr 16, 8:26 AM CDTSpecial Marine WarningMOB2 hr
Apr 16, 8:39 AM CDTAreal Flood WarningMOBMobile24 hr
Apr 16, 9:13 AM CDTSpecial Marine WarningMOB92 min
Apr 16, 3:18 PM CDTFlash Flood Warning EmergencyCatastrophic damage threatMOBStone59 min

Nearby

Special Marine Warnings in Alabama, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.